Liver Transplant Transplant Services

Drug-Induced Hepatitis

What is drug-induced hepatitis?

Hepatitis is the inflammation of the liver, resulting in liver cell damage and destruction. Drug-induced hepatitis is rare and is caused by toxic exposure to certain medications, vitamins, herbal remedies, or food supplements.

Usually, the toxicity occurs after taking the causative agent for several months, or from an overdose of a medication such as acetaminophen. Usually, the agent is discontinued once hepatitis is suspected and is rarely restarted unless it is absolutely essential for treatment.

What are the symptoms of drug-induced hepatitis?

The following are the most common symptoms of drug-induced hepatitis. However, each individual may experience symptoms differently.

Symptoms may include:

The symptoms of drug-induced hepatitis may resemble other medical conditions or problems. Always consult your physician for a diagnosis.

How is drug-induced hepatitis diagnosed?

In addition to complete medical history and physical examination, diagnostic procedures for drug-induced hepatitis may include the following:

Treatment for drug-induced hepatitis

Specific treatment for drug-induced hepatitis will be determined by your physician based on:

The goal of treatment for drug-induced hepatitis is to discontinue taking the causative agent and monitor the liver closely while it recovers. Some drugs may cause a slight increase in liver enzymes without symptoms. It may not be necessary to discontinue using these medications.

Always consult your physician. If drug-induced hepatitis is suspected and confirmed, serial blood tests will be necessary, and possibly a referral to a liver specialist. Your physician will report the findings to the US Food and Drug Administration (FDA) and the pharmaceutical manufacturer.

Stanford Medicine Resources:

Footer Links: